Kansas, 2006

Wildfire in Kansas, July 30 to 31, 2006

July 30 to 31, 2006 · NWS ICT · 2 events in 2 counties and zones

Two large wildfires burned out of control for several hours across portions of Ellsworth and Lincoln Counties on Sunday, July 30th. The first blaze started late Sunday afternoon in Ellsworth County, just north I-70 between mile markers 207 and 208.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two large wildfires burned out of control for several hours across portions of Ellsworth and Lincoln Counties on Sunday, July 30th. The first blaze started late Sunday afternoon in Ellsworth County, just north I-70 between mile markers 207 and 208. Southerly winds of 35 mph rapidly spread the fire north into southwest Lincoln County, where it raged out of control and did the majority of its damage. One family had to be evacuated from their home. As this fire continued to spread, a second blaze ignited a few hours later just north of Sylvan Grove, near the junction of highways 181 and 18. Both blazes were eventually brought under control, and were finally extinguished by early Monday morning, but not before consuming over 1,000 acres of grassland. Utility poles, trees and fence lines were destroyed, but no major structures were lost. Fortunately, no injuries or deaths occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 30, 2:06 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 30, 2:06 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SUN JUL 30 2006

.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN THE HOT WEATHER THIS AFTERNOON
THROUGH TUESDAY...AND CHANCES FOR THUNDERSTORMS WITH APPROACHING
FRONT AT MIDWEEK.

TONIGHT THROUGH TUESDAY:
NOT MUCH IN WAY OF CHANGES PLANNED DURING THIS PERIOD WITH HOT
TEMPERATURES THE MAIN CONCERN. UPPER RIDGE WILL GRADUALLY SHIFT
EASTWARD FROM THE PLAINS INTO THE MISSISSIPPI AND OHIO VALLEYS BY
TUESDAY...RESULTING IN MORE SOUTHWEST FLOW ALOFT OVER KANSAS.
THERMAL LOW WILL SINK SOUTHWARD FROM WYOMING INTO EASTERN COLORADO.
A STRENGTHENED PRESSURE GRADIENT WILL LEAD TO BREEZY-WINDY
CONDITIONS DURING THE AFTERNOON AND EVENING HOURS EACH DAY. MADE
LITTLE OR NO CHANGES TO THE CURRENT FORECAST AND WILL RETAIN CURRENT
HEAT ADVISORY FROM THIS AFTERNOON THROUGH TUESDAY.

WEDNESDAY THROUGH FRIDAY:
MODELS FAIRLY CONSISTENT IN BRINGING A SHORTWAVE TROF FROM THE
WESTERN U.S. ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH THIS
TIME FRAME. A SURFACE FRONT IS ASSOCIATED WITH THIS SYSTEM AND
SHOULD MOVE INTO THE NORTHWEST PART OF OUR FORECAST AREA WEDNESDAY.
GFS AND EUROPEAN MODEL BOTH TAKE THE FRONT AND MOVE IT SLOWLY
EASTWARD. BIG QUESTION CONTINUES TO BE HOW FAR SOUTH THE FRONT WILL
GO...AND HOW FAST. AT THIS TIME THINK THE FRONT WILL STRETCH FROM
THE OHIO VALLEY...TO NORTHEAST OKLAHOMA...INTO NORTH TEXAS...THEN
STALL OUT. MAX TEMPERATURE FORECAST FOR WEDNESDAY IS GOING TO BE
EXTREMELY TRICKY BECAUSE TRIPLE DIGIT HIGHS WILL ONCE AGAIN BE ON
TAP AHEAD OF THE FRONT...WITH HIGHS 10-15 DEGREES COOLER BEHIND THE
FRONT. AT THIS POINT IN TIME DO NOT PLAN ON EXTENDING THE HEAT
ADVISORY INTO WEDNESDAY...BUT THIS WILL NEED TO BE WATCHED...
ESPECIALLY THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS. WILL KEEP
WITH THE SLIGHT CHANCES OF THUNDERSTORMS IN OUR WESTERN COUNTIES
THEN SPREAD 20-30% CHANCES THROUGH THE AREA WEDNESDAY NIGHT.
THURSDAY ANY CHANCES OF THUNDERSTORMS SHOULD BE THROUGH OUR SOUTHERN
COUNTIES ON THURSDAY....THEN JUST OUR SOUTHEAST COUNTIES ON FRIDAY.
COOLER TEMPERATURES ON TAP...WITH HIGHS IN TO THE 88 TO 95 DEGREE
RANGE FOR THURSDAY AND FRIDAY.

SATURDAY THROUGH SUNDAY:
LOOKS TO BE A FAIRLY NICE WEEKEND ON TAP. SURFACE FRONT SHOULD MOVE
SOUTH AND EAST OF THE FORECAST AREA AND TAKING ANY CHANCES OF RAIN
WITH IT. BEHIND THE FRONT...AS HAS BEEN ADVERTISED IN PREVIOUS
FORECAST PACKAGES...A RETURN TO NEAR NORMAL TEMPERATURES WITH HIGHS
IN THE 90-95 DEGREE RANGE AND LOWS IN THE UPPER 60S TO THE LOWER
70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 102  78 102 /  10  10  10  10
HUTCHINSON      76 103  78 103 /  10  10  10  10
NEWTON          77 102  78 102 /  10  10  10  10
ELDORADO        77 101  78 101 /   5   5  10  10
WINFIELD-KWLD   78 102  79 102 /  10  10  10  10
RUSSELL         75 105  76 105 /  10  10  10  10
GREAT BEND      75 105  76 105 /  10  10  10  10
SALINA          78 105  79 105 /  10  10  10  10
MCPHERSON       76 104  78 104 /  10  10  10  10
COFFEYVILLE     76 101  77 101 /   5   5  10  10
CHANUTE         76 101  76 101 /   5   5  10  10
IOLA            76 101  76 101 /   5   5  10  10
PARSONS-KPPF    76 101  77 101 /   5   5  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM TUESDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&

ELDER
Hazardous weather outlook, Jul 30, 4:08 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT SUN JUL 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON
AND EARLY THIS EVENING. PLEASE SEE THE LATEST HEAT ADVISORY FOR FURTHER
DETAILS.

A VERY HIGH FIRE DANGER WILL EXIST ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON AND EVENING...RESULTING FROM THE HOT
AND WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS BOTH MONDAY AND TUESDAY. PLEASE
REFER TO THE LATEST HEAT ADVISORY FOR DETAILS.

HEAT INDICES OF 100 TO 104 ARE POSSIBLE WEDNESDAY AFTERNOON IN
SOUTHEAST KANSAS...HOWEVER THIS WILL DEPEND ON THE EXACT TIMING OF
A COLD FRONT THAT WILL BE MOVING THROUGH THE AREA.

VERY HIGH FIRE DANGER WILL CONTINUE MONDAY AND TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...RESULTING FROM HOT AND
WINDY CONDITIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT IN CENTRAL
AND SOUTH CENTRAL KANSAS...AND AREAWIDE WEDNESDAY INTO THURSDAY.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lincoln

When
July 30, 2:30 PM CST to July 31, 12:30 AM CST
Where
Lincoln forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Wildfire, Ellsworth

When
July 30, 2:30 PM CST to July 31, 12:30 AM CST
Where
Ellsworth forecast zone
Reported by
NEWSPAPER
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525206, 5525207.